Indian Journal of Pharmacology Home 

CASE REPORT
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 2  |  Page : 264--265

Phenytoin in treatment of amiodarone-induced Torsades de pointes

Saibal Mukhopadhyay, Praloy Chakraborty, Jamal Yusuf, Anuj Goyal, Sanjay Tyagi 
 Department of Cardiology, GB Pant Hospital, Delhi, India

Correspondence Address:
Praloy Chakraborty
Department of Cardiology, GB Pant Hospital, Delhi
India

Abstract

Phenytoin, a class IB anti-arrhythmic agent, is considered the drug of choice for ventricular arrhythmias due to digoxin toxicity. We report successful reversion of polymorphic ventricular tachycardia secondary to amiodarone toxicity by phenytoin administration that was resistant to the conventional drugs (magnesium sulphate, lidocaine and atropine).



How to cite this article:
Mukhopadhyay S, Chakraborty P, Yusuf J, Goyal A, Tyagi S. Phenytoin in treatment of amiodarone-induced Torsades de pointes.Indian J Pharmacol 2012;44:264-265


How to cite this URL:
Mukhopadhyay S, Chakraborty P, Yusuf J, Goyal A, Tyagi S. Phenytoin in treatment of amiodarone-induced Torsades de pointes. Indian J Pharmacol [serial online] 2012 [cited 2021 Sep 26 ];44:264-265
Available from: https://www.ijp-online.com/text.asp?2012/44/2/264/93866


Full Text

 Introduction



Phenytoin, a class IB anti-arrhythmic agent is considered the drug of choice for ventricular arrhythmias due to digoxin toxicity. We report successful suppression of polymorphic ventricular tachycardia secondary to amiodarone overdose by phenytoin administration that was resistant to conventional drugs.

 Case Report



A 39-year-old male patient, a known case of non-ischemic dilated cardiomyopathy (Left Ventricular Ejection Fraction 30%) who was in NYHA functional class II on drug therapy (Frusemide 20 mg, Aldactone 50 mg, Ramipril 5 mg and Carvedilol 6.25 mg twice daily) presented with history of recurrent palpitation and pre-syncope of 24-hour duration. His ECG revealed polymorphic ventricular tachycardia (PVT) [Figure 1]. On further enquiry, it was found that the patient is taking amiodarone 600 mg daily for last 3 months. Amiodarone was prescribed to him for one episode of sustained monomorphic ventricular tachycardia (VT) requiring cardioversion and he was continuing with the loading dosage of amiodarone by mistake for 3 months. There was no history of any other drug intake. Serum electrolytes were within normal limits. As there was association with no other offending agent other than high dosage of amiodarone, we kept the possibility of amiodarone induced PVT. The patient was treated with intravenous magnesium (2 g) along with intravenous lidocaine (1 mg/kg IV bolus) with out any effect. Intravenous Atropine 1.2 mg was also given to accelerate the sinus rate but failed to suppress the arrhythmia. Two more boluses of lidocaine at five minute intervals along with infusion at a rate of 1 mg/min were administered but the patient continued to have PVT. As the arrhythmia failed to respond to intravenous magnesium, atropine and lidocaine, we thought to try phenytoin to suppress the arrhythmia (a class IB antiarrhythmic drug that suppresses early after depolarization (EAD)) responsible for initiation of PVT secondary to amiodarone overdose). [1] Phenytoin was administered in a dosage of 100 mg slowly every 5 minutes. After administration of 300 mg of phenytoin, significant reduction in episodes of PVT was noted and sustained sinus rhythm with corrected QTc of 490 milliseconds was restored within 30 minutes [Figure 2]. The patient was administered intravenous phenytoin 300 mg/day for 2 more days followed by oral phenytoin 300 mg/day. He was discharged after 1 week on oral phenytoin. Predischarge holter monitoring showed normal sinus rhythm with infrequent monomorphic VPCs and no evidence of nonsustained or sustained VT. As the patient had developed amiodarone-induced PVT due to overdose, we also assessed the patient for extra cardiac toxic effects of amiodarone. The patient did not have any history of dry nonproductive cough and lung function test was normal. His liver function test was normal but thyroid function test showed evidence of hypothyroidism (TSH>10 m IU/ml with decrease in T3 and T4 levels). The patient, however, did not have any symptoms of hypothyroidism which can be subtle or even absent. [2] Ophthalmological examination revealed evidence of corneal deposit but no visual impairment. In view of previous history of ventricular tachycardia requiring cardioversion with LV dysfunction, patient was advised Implantable Cardioverter-Defibrillator, but he refused due to non-affordability. He is at present asymptomatic and on medical follow-up with diuretic (Frusemide 20 mg+Aldactone 50 mg), ACE inhibitor (Ramipril 5 mg), β-blocker (carvedilol 50 mg/day), L-thyroxine 25 μg and oral phenytoin (300 mg/day) for last 2 months.{Figure 1}{Figure 2}

 Discussion



Amiodarone, a popular agent used in wide variety of supraventricular and ventricular arrhythmias, exerts its antiarrhythmic action predominantly by prolonging the action potential duration (class III effect). [3] It also has Na + channel blocking (class I) and β-blocking effect. [3] Contrary to other class III agents, torsades is uncommon (<1%) with amiodarone. [4] Blockade of outward current (I K and I TO ) during plateau phase of action potential leads to unopposed entry of depolarizing current (Ica-L and I Na ) causing prolongation of action potential duration and intra cellular calcium overload in purkinje fibers leading to development of early after depolarization (EAD) which triggers the initiation of torsades. [5] Amoidarone also causes bradycardia by suppressing the sinus node as well as atrio-ventricular conduction which potentiates the development of EAD by enhancing K + channel blocking effect due to reverse use dependence. [6] Standard therapies of amiodarone-induced PVT includes stoppage of the offending agent, correction of electrolyte imbalance, magnesium sulphate, lidocaine, isoproterenol, atropine and overdrive pacing. The rationale for choosing phenytoin to suppress the arrhythmia is the fact that phenytoin blocks the calcium-dependent depolarizing current in plateau phase of action potential favoring the repolarization of depolarized purkinje fibers and prevents EAD formation. [1] Further, by blocking the Na + channel it also inhibits conduction of EAD from the Purkinje network to the surrounding myocardium. [6] Augmentation of atrioventricular conduction by phenytoin also counteracts the atrioventricular node suppressing effect of amiodarone.

In our patient presenting with PVT, suppression of arrhythmia by phenytoin revealed sinus bradycardia with corrected QTc interval of 490 milliseconds (normal is 460 milliseconds for men and 470 milliseconds for women). As there was no other factor present to explain the prolonged QTc (hypokalemia, hypomagnesemia, intake of noncardiac drugs like phenothiazines, tricyclic antidepressants, erythromycin, cisapride, terfenadine) we can attribute it to amiodarone. Further, dramatic suppression of the arrhythmia by phenytoin can be attributed to its antagonism of the proarrhythmic effects of amiodarone as discussed above. Effectiveness of phenytoin as an antiarrhythmic depends largely on attaining a blood level of 10-18 mg/ml which can be achieved with a loading dose of 3.5-5 mg/kg (maximum 500-1000 mg) administered at 50 mg/minute. Alternatively, 100 mg of phenytoin should be given every 5 minutes until the arrhythmia is controlled, till 1000 mg has been given or adverse effects result. [3] Long elimination half life allows once daily maintenance dose, unlike lidocaine which should be given as continuous infusion.

To the best of our knowledge this is the first report on successful treatment of amiodarone induced PVT with phenytoin. As the drug is easily available it should be tried to treat amiodarone-induced PVT, resistant to conventional drugs.

References

1Scheuer T, Kass RS. Phenytoin reduces calcium current in the cardiac Purkinje fiber. Circ Res 1983;53:16-23.
2Klein I. The cardiovascular system in hypothyroidism. In: Braverman LE, Utiger RD, editors. Werner and Ingbar's The Thyroid: A Fundamental and Clinical Text. 9 th ed. Philadelphia: Lippincott Williams and Wilkins; 2005. p. 774-80.
3Miller JM, Zipes DP. Therapy for cardiac arrhythmias. In Braunwald's Heart Disease: A Textbook of Cardiovascular Medicine. 8 th ed. Philadelphia: Elsevier; 2008. p. 779-830.
4Hohnloser SH, Klingenheben T, Singh BN. Amiodarone-associated Proarrhythmic Effects: A Review with Special Reference to Torsade de Pointes Tachycardia. Ann Intern Med 1994;121:529-53.
5Kannankeril PJ, Roden DM. Drug-induced long QT and torsade de pointes: Recent advances. Curr Opin Cardiol 2007;22:39-43.
6Tan HL, Hou CJ, Lauer MR, Sung RJ. Electrophysiologic Mechanisms of the Long QT Interval Syndromes and Torsade de Pointes. Ann Intern Med 1995;122:701-14.